Alert archive / Michigan / Red Flag Warnings in 2023
Red Flag Warning 10, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Jun 8, 2023, 3:13 AM EDT for 23 counties in Michigan. It took effect at Jun 8, 2023, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2023, 3:13 AM EDT (07:13 UTC)
- In effect from
- Jun 8, 2023, 11:00 AM EDT
- Expired
- Jun 8, 2023, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Gaylord, MI
All 23 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463 WWUS83 KAPX 080713 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 313 AM EDT Thu Jun 8 2023 MIZ016>018-020>036-041-042-098-099-090000- /O.NEW.KAPX.FW.W.0010.230608T1500Z-230609T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 313 AM EDT Thu Jun 8 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR NORTHERN LOWER MICHIGAN. * AFFECTED AREA...Northern lower Michigan. * TIMING...Later this morning through early this evening. * WIND...North winds 10 to 15 mph, with gusts around 20 mph. * HUMIDITY...As low as 24 to 35 percent. * TEMPERATURES...Highs in the lower 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...extremely dry fuel moisture...and warm temperatures will contribute to extreme fire behavior. && $$
2 follow-up statements
080 WWUS83 KAPX 081612 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 1212 PM EDT Thu Jun 8 2023 MIZ016>018-020>036-041-042-098-099-090000- /O.CON.KAPX.FW.W.0010.000000T0000Z-230609T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 1212 PM EDT Thu Jun 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING * AFFECTED AREA...Northern lower Michigan. * TIMING...Through early this evening. * WIND...North winds 10 to 15 mph, with gusts around 20 mph. * HUMIDITY...As low as 21 to 35 percent. * TEMPERATURES...Highs in the lower 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...extremely dry fuel moisture...and warm temperatures will contribute to extreme fire behavior. && $$
465 WWUS83 KAPX 081933 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 333 PM EDT Thu Jun 8 2023 MIZ016>018-020>036-041-042-098-099-090000- /O.CON.KAPX.FW.W.0010.000000T0000Z-230609T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 333 PM EDT Thu Jun 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * AFFECTED AREA...Northern lower Michigan. * TIMING...Through early this evening. * WIND...North winds 10 to 15 mph with gusts around 20 mph. * HUMIDITY...As low as 18 to 35 percent. * TEMPERATURES...Highs in the lower 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...extremely dry fuel moisture...and warm temperatures will contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jun 8, 3:10 AM EDT, 3 minutes earlier.
Area forecast discussion, Jun 8, 3:10 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
310 AM EDT Thu Jun 8 2023
.NEAR TERM...(Today through Tonight)
Issued at 308 AM EDT Thu Jun 8 2023
High Impact Weather Potential: Yet another day of extreme fire
weather conditions.
Pattern Synopsis/Forecast:
Elongated surface ridge continues to dominate our weather early this
morning, bringing more clear skies and seasonably chilly conditions.
Speaking of that chill, some of our traditional colder interior
areas of northern lower Michigan are already well down into the
40s...likely reaching the 30s by sunrise.
Surface ridging will remain steadfast across the Great Lakes for the
remainder of this work week...unfortunately prolonging the
unbelievably dry stretch of weather that started way back in early
May. Perhaps some very good news with regards to some much needed
rain later this weekend into early next week. Read all about that in
the short and long term sections to follow.
Primary Forecast Concerns/Challenges:
Main focus on fire weather parameters and attendant headline
decisions again today.
Details:
Another day of rather extreme fire weather conditions expected as a
very dry low level airmass remains. Guidance derived sounding
analysis, as well as simple pattern recognition, supports low level
moisture mixing out rather quickly again this morning...with
relative humidity values nearing critical levels (25%) this
afternoon. Maintenance of north flow, and secondary surge of weak
cold air advection, should keep temperatures a bit below what is
considered critical criteria, with highs in the upper 60s to lower
70s. Despite this, and per coordination with land management
agencies, again decided safest course of action is to issue another
red flag warning for this afternoon and early evening. Otherwise,
expect at least a scattered/broken mid level cloud deck to swing
back west into the region, but lack of deep moisture, instability,
and no appreciable forcing should prevent any showers. May also see
some haze/smoke from ongoing Canadian fires...especially across
northeast lower Michigan later this afternoon and evening. Clear to
partly cloudy skies expected tonight (more clouds east). Another
chilly one, with lows mostly in the lower and middle 40s.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 308 AM EDT Thu Jun 8 2023
HIGH IMPACT WEATHER POTENTIAL: Moderate...potential for fire weather
concerns to last into at least Friday...
PATTERN SYNOPSIS/FORECAST:
Trough crossing through northern Canada over top the ridge attm...as
anomalous troughing over the East Coast seems to show signals of
retrograding, especially with a lobe of energy pivoting through the
Great Lakes, persisting northerly flow into our region. Upper low
remains over the SW US...with longwave troughing over the north
central Pacific associated with a zonal 140+kt upper level jet...and
a parade of cyclonic features lined up across the tropical Pacific.
Somewhat deeper moisture pivoting around the backside of the E.
Coast troughing into us today...with some diurnal cu as a result.
Bulk of the moisture remains to our west...as anomalous moisture
(pwats between 1.5 and 2 inches) rotates around the perimeter of the
ridge ahead of that upstream shortwave in northern Canada...from
Manitoba down into the Mid MS Valley and SE US...with some
additional feed up into the northwestern US. Bulk of the convection
attm is occurring within these belts of deeper moisture across the
western US/Rockies...and down through the MS Valley, along a largely
stationary surface boundary through this general region, wrapping
around the base of the trough out into the Atlantic. Surface high
pressure over Hudson Bay continues to funnel cool and relatively dry
air into our region.
Expecting the troughing over the East Coast will continue to
retrograde over the next couple days...halting for a bit later
Friday...as the northern Canada impetus crests the ridge...and
heights start to fall over Ontario. What is left of the shortwave
ridge axis to our north will slowly sink in for Saturday ahead of
the main pv anomaly...though it will be accompanied by falling
surface pressure...as that anomalous moisture plume out to our
north and west begins to pivot down into our anomalously dry region.
Looks like this incoming trough will actually start to buckle the
heights back up for a time Saturday across the Upper Great
Lakes...as additional energy pinwheels down into what will become
the next unseasonable upper low...and the blocking pattern regroups
over the western portion of the continent...with ridging over
Canada...and anomalous troughing over the SW US...and that trough
holding over north central Pacific.
PRIMARY FORECAST CONCERNS: Fire weather concerns Friday (maybe
Saturday?)... PRECIP CHANCES YAYYYYYYYY!!!!
Ridge axis should still be just upstream of us Friday, though
weakening with time as the upstream pv anomaly begins to win out.
Will still be looking at some of that moisture from the East Coast
trough to try to swing over NE Lower...though we may yet see some
drying ahead of the deeper moisture plume eking southeastward along
and ahead of that incoming boundary. Looking like dewpoints in the
40s to around 50...and temps in the upper 70s to around 80 are
possible yet again...which suggests we could be close to critical
afternoon RHs again...though it may not be quite as take-it-to-the-
bank-worthy as it has been recently. Additionally...winds look to
remain on the lighter side, with a greater potential to remain at or
below 15kts. Anticipate at least one more day of afternoon lake
breeze development, though. Though moisture does appear to be
deepening Saturday...as I'll mention shortly...it will take a bit of
time to have an effect, such that, when combined with the potential
for warmer temps (depending on how quickly we cloud up), not out of
the question we could approach fire weather concerns for one more
day.
Moisture should be on the increase from the northwest with time
Friday night into Saturday...though there are signals for the niblet
to start to dig into MN...which should keep the better moisture out
there for Saturday. We should be fighting the anomalously dry air
mass initially...such that part of the incoming moisture should be
used up in saturating the air mass, rather than actually
precipitating, at the outset, anyway. Still...with some signals for
theta-e advection (and/or a bit of a warm front slipping
in)...suspect we will finally be able to break that 700mb cap we've
been dealing with the last few days...and get some actual convection
going across northern Lower during the afternoon hours...though
again, given the antecedent dry air mass, it may take some time for
things to saturate enough to make it to the ground. There is some
uncertainty for Saturday night...as the niblet stalling to our west
should linger a zonal boundary somewhere over Michigan. This should
become the focus for precipitation development Saturday night into
Sunday morning...as upper level dynamics increase...and the surface
low begins to take shape. Have some suspicions attm that this could
be a setup for training convection if the boundary stalls...so will
be keeping an eye on it.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 308 AM EDT Thu Jun 8 2023
HIGH IMPACT WEATHER POTENTIAL: Minimal...though watching potential
for rain (more yay...as long as it's not too much all at once)...
PATTERN SYNOPSIS/FORECAST:
Guidance really seems to be liking the idea of the upper low
developing over the Midwest later this weekend into early next week.
There are some differences in the exact details with the upper low,
but it's really catching onto the idea of an anomalous upper low
sitting over us for at least a couple days...which, not gonna lie,
would probably be fantastic, given the dry spell we've been in. Will
have to keep an eye on the guidance trends going forward...as a
little further westward position of the upper low would put us in a
more favorable position, synoptically, for better rainfall. (Note
that this seems to be the current idea with guidance...but will have
to see if this idea sticks around or not.) This being said...as
deeper moisture increases...and there is potential for the surface
low and a resultant boundary to stall/spin in the region...not out
of the question we could be looking at a lot of rain all at
once...so even as dry as we have been...hydro concerns are not
entirely out of the question, depending on just how this all pans
out. Will be something to keep an eye on as we get closer,
particularly noting that WPC has parts of the region (including the
southern third or so of our CWA) under a marginal risk for excessive
rain for days 4 and 5.
Otherwise...with the upper low in the vicinity...will be looking for
cool and unsettled weather into early next week. A bit more
uncertainty creeps in going into the middle of next week...as the
upper low departs...and how it interacts with the upper trough over
the southwestern US...with additional energy slipping eastward over
the northern Pacific. For now...trends point toward the upper low
meandering out toward midweek as the upstream flow becomes more
zonal...though if this low does become cut off...have to wonder if
it will tend to stick around longer than guidance is currently
suggesting.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 1035 PM EDT Wed Jun 7 2023
High pressure and primarily VFR conditions are anticipated to
continue through the TAF period. Possible exception to this will be
at MBL where some patchy fog will once again be possible late
tonight. No wind issues foreseen, although a few gusts up to 15-20
kts are possible Thursday afternoon.
&&
.MARINE...
Issued at 308 AM EDT Thu Jun 8 2023
North winds will be a bit gusty at times again this afternoon and
evening, although both winds and waves should remain below advisory
levels. Sub-advisory winds and waves look to continue through at
least the first half of the weekend, with perhaps some stronger
winds arriving Sunday on into early next week. Dry weather continues
through Friday, with chances for showers returning this weekend and
early next week. Best rain chances expected Sunday and Monday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning from 11 AM this morning to 8 PM EDT this
evening for MIZ016>018-020>036-041-042-098-099.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MSB
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MJG
MARINE...MSBHazardous weather outlook, Jun 7, 8:50 PM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 850 PM EDT Wed Jun 7 2023 MIZ016>018-020>036-041-042-086>088-095>099-090100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 850 PM EDT Wed Jun 7 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Pollutants are expected to be in the unhealthy range for sensitive groups in Arenac county through tonight. See air quality alert message for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Fire danger will be very high to extreme for the remainder of this week. Pollutants are expected to remain in the unhealthy range for sensitive groups in Arenac county through Thursday. See air quality alert message for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-090100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 850 PM EDT Wed Jun 7 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Nearby
Red Flag Warnings in Michigan, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.